Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 91, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2002, 3:36 PM CDT for Franklin County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2002, 3:36 PM CDT (20:36 UTC)
- Expired
- Apr 30, 2002, 4:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Franklin County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
317 WUUS54 KBMX 302036 SVRBHM ALC059-302115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 335 PM CDT TUE APR 30 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN NORTHWEST ALABAMA * UNTIL 415 PM CDT * AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER THE WESTERN SECTIONS OF THE COUNTY MOVING EAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL FRANKLIN COUNTY. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3449 8816 3435 8807 3436 8757 3458 8791
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:00 PM CDT, 36 minutes earlier.
Area forecast discussion, Apr 30, 3:00 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT TUE APR 30 2002 UPPER FLOW REMAINS NEARLY ZONAL THROUGH THE PERIOD...WITH FLAT RIDGE ANCHORED FROM NORTHERN MEXICO INTO THE WESTERN ATLANTIC. SERIES OF SHORT WAVE TROUGHS RIDE ACROSS THE TOP OF FLAT RIDGE. SURFACE FRONT LOCATED JUST SOUTH OF MGM TO JUST SOUTH OF GTR THIS AFTERNOON. SEVERAL SEVERE STORMS HAVE MOVED WNW TO ESE ACROSS THE CWFA ON THE NORTH SIDE OF THE BOUNDARY. MAINLY HAIL REPORTS TODAY WITH SOME AS LARGE AS GOLFBALLS. SEVERE WATCH MOST AREAS UNTIL 8 PM...BUT WILL MENTION POSSIBLE SEVERE ALL AREAS... WITH MAINLY EVENING MENTIONED SOUTH. NOT MUCH TIME FOR MODEL DISCUSSION THIS AFTERNOON...BUT FRONT WILL MOVE NORTHWARD OVERNIGHT WITH A FEW SHORT WAVES RIDING CLOSE. ANOTHER SHORT WAVE TOMORROW DEVELOPS A SURFACE WAVE ALONG THE FRONT...BUT MOST ACTIVE WEATHER SHOULD BE NORTH OF CWA. BIG QUESTION WILL BE EXACTLY WHERE THE FRONT ENDS UP. WED WILL KEEP CHC POPS N AL AND VERY LOW S AL AS ATMOSPHERE SHOULD BE CAPPED. FRONT RETURNS AGAIN LATE THURSDAY WITH SHWRS/TSTMS AGAIN POSSIBLE. FRONT STALLS OUT AGAIN ACROSS FAR SOUTH AL FRI AND AS HIGH PUSHES EASTWARD SAT/SUN...AREA WILL AGAIN SEE INCREASE IN MOISTURE AND CHC POPS. GUIDANCE NUMBERS IN SOMEWHAT OF AGREEMENT AND WILL STAY CLOSE. 75 HSV ET 067/084 067/082 055 75823554 BHM BE 067/085 068/085 058 75811444 MGM BB 067/089 068/091 065 754-0224 .BHM...NONE.
In the hours before
Special weather statement, Apr 30, 12:17 PM CDT, 3 hours 19 minutes before
ALZ001>050-301917- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1217 PM CDT TUE APR 30 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ...MODERATE RISK NORTH AND SLIGHT RISK SOUTH... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ALONG AND NORTH OF A LINE FROM ABOUT REFORM...TO COLUMBIANA...TO ROANOKE. THIS INCLUDES THE NORTHERN THIRD OF ALABAMA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT TO THE SOUTH...WHICH INCLUDES MOST OF CENTRAL AND SOUTH ALABAMA. A WARM FRONT EXTENDS FROM JUST SOUTH OF TUSCALOOSA TO MONTGOMERY TO EUFAULA. SUPERCELLS WILL FORM NORTH OF THE WARM FRONT...AND WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL THIS AFTERNOON AND TONIGHT. SUPERCELLS NEAR THE WARM FRONT MAY BECOME TORNADIC AT TIMES. THE AIR MASS SOUTH OF THE WARM FRONT IS EXTREMELY UNSTABLE...AND ANY THUNDERSTORMS THAT FORM THERE WILL ALSO HAVE THE POTENTIAL TO BECOME SEVERE AT TIMES. ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NECESSARY THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 2:16 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 44 min |
| Apr 30, 9:04 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 56 min |
| Apr 30, 9:10 AM CDT | Severe Thunderstorm Warning | BMX | Franklin | 35 min |
| Apr 30, 9:22 AM CDT | Severe Thunderstorm Warning | BMX | Cullman | 23 min |
| Apr 30, 9:22 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 38 min |
| Apr 30, 9:30 AM CDT | Severe Thunderstorm Warning | BMX | Lawrence | 60 min |
| Apr 30, 9:42 AM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 63 min |
| Apr 30, 9:51 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 54 min |
| Apr 30, 10:04 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 56 min |
| Apr 30, 10:20 AM CDT | Severe Thunderstorm Warning | BMX | Morgan | 40 min |
| Apr 30, 10:27 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 33 min |
| Apr 30, 10:30 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 45 min |
| Apr 30, 10:38 AM CDT | Severe Thunderstorm Warning | BMX | Clay | 52 min |
| Apr 30, 1:25 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 50 min |
| Apr 30, 1:34 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 41 min |
| Apr 30, 1:38 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 52 min |
| Apr 30, 2:04 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 26 min |
| Apr 30, 2:09 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 66 min |
| Apr 30, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 64 min |
| Apr 30, 2:23 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 12 min |
| Apr 30, 2:34 PM CDT | Tornado Warning | BMX | Montgomery | 26 min |
| Apr 30, 2:59 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 46 min |
| Apr 30, 3:01 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Apr 30, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 53 min |
| Apr 30, 4:15 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 25 min |
| Apr 30, 4:22 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 53 min |
| Apr 30, 4:28 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 47 min |
| Apr 30, 4:32 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 58 min |
| Apr 30, 4:35 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 40 min |
| Apr 30, 4:51 PM CDT | Tornado Warning | BMX | Pickens | 39 min |
| Apr 30, 4:59 PM CDT | Tornado Warning | BMX | Barbour | 31 min |
| Apr 30, 5:11 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 49 min |
| Apr 30, 5:16 PM CDT | Tornado Warning | BMX | Tuscaloosa | 59 min |
| Apr 30, 5:39 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Apr 30, 5:42 PM CDT | Tornado Warning | BMX | Hale | 48 min |
| Apr 30, 5:53 PM CDT | Flash Flood Warning | BMX | Walker | 3 hr |
| Apr 30, 6:02 PM CDT | Tornado Warning | BMX | Bibb | 58 min |
| Apr 30, 6:12 PM CDT | Tornado Warning | BMX | Perry | 63 min |
| Apr 30, 6:19 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Lee, Shelby | 56 min |
| Apr 30, 6:55 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.